Alert archive / Michigan / River Flood Warnings in 2021
River Flood Warning 11, NWS Detroit, MI
NWS Detroit, MI issued this river flood warning at Aug 12, 2021, 6:08 PM EDT for Wayne County, Michigan. It was in force for 15 hr.
The area
The outline as issued.
The facts
- Issued
- Aug 12, 2021, 6:08 PM EDT (22:08 UTC)
- Expired
- Aug 13, 2021, 8:38 AM EDT
- In force
- 15 hr
- Issued by
- NWS Detroit, MI
- Area
- Storm-based polygon
- Flood severity
- Minor
County Wayne County, MI
The radar
The Detroit radar (KDTX), 36 km from the middle of the area, began a volume at 22:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Rouge River at Detroit (DETM4). The gauge peaked at 16.01 ft at Aug 12, 2021, 10:00 PM EDT.
- Action stage
- 13 ft
- Minor stage
- 15 ft
- Moderate stage
- 18 ft
- Major stage
- 20 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 04166500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
686 WGUS43 KDTX 122208 FLWDTX BULLETIN - IMMEDIATE BROADCAST REQUESTED Flood Warning National Weather Service Detroit/Pontiac MI 608 PM EDT Thu Aug 12 2021 ...The National Weather Service in Detroit/Pontiac MI has issued a Flood Warning for the following rivers in Michigan... Rouge River At Detroit affecting Wayne County. For the Rouge River...including Detroit...Minor flooding is forecast. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Additional information is available at www.water.weather.gov/ahps2/index.php?wfo=DTX. && MIC163-130800- /O.NEW.KDTX.FL.W.0011.210812T2208Z-210813T0800Z/ /DETM4.1.ER.210812T2050Z.210812T2145Z.210813T0200Z.NO/ 608 PM EDT Thu Aug 12 2021 The National Weather Service in Detroit/Pontiac has issued a * Flood Warning for the Rouge River At Detroit. * From this evening to late tonight. * At 5:45 PM EDT Thursday the stage was 15.3 feet. * Flood stage is 15.0 feet. * Minor flooding is occurring and minor flooding is forecast. * Forecast...The river is expected to crest neat 15.4 feet this evening then fall below flood stage late tonight. * Impact...At 15.0 feet, Flooding begins in some park areas, the River Rouge Municipal Golf Course, and a few homes. Most flood damage occurs on the Upper Rouge River with minor flooding occurring on the main branch. && LAT...LON 4245 8335 4245 8324 4234 8322 4234 8328 $$ KK
2 follow-up statements
698 WGUS83 KDTX 130701 FLSDTX Flood Statement National Weather Service Detroit/Pontiac MI 301 AM EDT Fri Aug 13 2021 ...The Flood Warning is extended for the following rivers in Michigan... Rouge River At Detroit affecting Wayne County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Additional information is available at www.water.weather.gov/ahps2/index.php?wfo=DTX. The next statement will be issued this afternoon at 1200 PM EDT. && MIC163-131600- /O.EXT.KDTX.FL.W.0011.000000T0000Z-210813T1600Z/ /DETM4.1.ER.210812T2050Z.210813T0215Z.210813T0842Z.NO/ 301 AM EDT Fri Aug 13 2021 ...The Flood Warning is now in effect until this afternoon... The Flood Warning continues for the Rouge River At Detroit. * Until this afternoon. * At 1:45 AM EDT Friday the stage was 15.7 feet. * Flood stage is 15.0 feet. * Minor flooding is occurring. * Recent Activity...The maximum river stage in the 24 hours ending at 1:45 AM EDT Friday was 16.0 feet. * Forecast...The river is expected to fall below flood stage this morning and continue falling to 5.7 feet Thursday evening. * Impact...At 14.0 feet, The river reaches bankfull. * Impact...At 15.0 feet, Flooding begins in some park areas, the River Rouge Municipal Golf Course, and a few homes. Most flood damage occurs on the Upper Rouge River with minor flooding occurring on the main branch. * Flood History...This crest compares to a previous crest of 17.6 feet on 01/12/2020. && LAT...LON 4245 8335 4245 8324 4234 8322 4234 8328 $$ Behnke
529 WGUS83 KDTX 131238 FLSDTX Flood Statement National Weather Service Detroit/Pontiac MI 838 AM EDT Fri Aug 13 2021 ...The Flood Warning is cancelled for the following rivers in Michigan... Rouge River At Detroit affecting Wayne County. MIC163-131345- /O.CAN.KDTX.FL.W.0011.000000T0000Z-210813T1238Z/ /DETM4.1.ER.210812T2050Z.210813T0215Z.210813T0842Z.NO/ 838 AM EDT Fri Aug 13 2021 ...The Flood Warning for the Rouge River At Detroit has been cancelled... The Flood Warning is cancelled for the Rouge River At Detroit. * At 7:45 AM EDT Friday the stage was 14.7 feet. * Flood stage is 15.0 feet. * Forecast...The river is expected to fall to 5.9 feet Friday morning. && LAT...LON 4245 8335 4245 8324 4234 8322 4234 8328 $$ KDK
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this river flood warning went out at Aug 12, 2:30 PM EDT, 3 hours 38 minutes earlier.
Area forecast discussion, Aug 12, 2:30 PM EDT, 3 hours 38 minutes before
Area Forecast Discussion National Weather Service Detroit/Pontiac MI 230 PM EDT Thu Aug 12 2021 .DISCUSSION... Cooler...Drier Canadian airmass will be in place over the Great Lakes region this weekend, as amplified upper level trough slides through Eastern Canada. Before we get there, will have the potential to trigger additional showers/thunderstorms this evening/tonight as we briefly get into the right entrance forcing of the stronger upper jet streaK (110 knots at 250 MB) tracking toward the southern Ontario/Quebec border. Just about all 12z model data indicating enough destabilization to take place this evening/tonight to support at least a marginal risk of severe storms across most of southeast Michigan as the surface cold front slowly makes progress through the Central Great Lakes. Granted, the line of storms across the western Ohio Valley this afternoon have been persistent, which certainly may interrupt the moisture transport north, but still have residual lower 70 dew pts noted south of M-59 (as of 18z), where heavy rain fell early this morning. Just looking at a middle of the road solution (with respect to instability), such as 12z Regional GEM, MLcapes forecasted to increase to 1500 J/kg by midnight, with showalter index progged to lower into negative mid single numbers, to go along with decent mid level (700-500 MB) lapse rates. Increasing bulk shear values from north to south, generally in the 25-40 knot range, supportive of some organized activity. With that said, despite the favorable parameters high-lighted, there is a strong indications the bulk of the storms will continue to fire south of the Michigan border with the deeper moisture/instability axis left over across the northern Ohio Valley. Because of this, will continue with just chance/scattered pops for tonight, as 850 MB winds also quickly become westerly in the evening, limiting our low level convergence/inflow. Becoming noticeably drier on Friday, as increasing mixing depths through the day as winds become northwest, resulting in dew pts falling into the 50s late in the day. Just enough residual moisture/instability right near the southern Michigan border to carry low chance of showers/remote chance of a thunderstorm down that way. Strong high pressure of 1024 MB arrives Saturday morning, and mins falling into the 50s (outside of urban heat island of Detroit) should be no problem. Sprawling high pressure looks to be locked in through the Weekend, per 00z Euro, and with 850 mb temps not deviating much from 10 C, pleasant highs around 80 degrees should be the rule Saturday and Sunday. Nebulous upper level pattern then looks to be setting up early next, as a 500 MB low attempts to develop over the western Great Lakes, within the backdrop of the developing upper level ridge over the Northern Great Lakes/Ontario. With the surface high reaching New York/New England on Monday, return flow around the high will be on the increase, but increasing moisture will temper the warmup of 850 MB temps. None-the-less, high temperatures in the mid 80s looks attainably by Tuesday. Will have to watch tropical depression Fred and potential impacts later in the week, but current indications suggest the circulation/tropical moisture will go up closer to the Appalachians, supported by the bulk of the European ensemble members. Still time for adjustments to take place however. && .MARINE... Outside of a chance of showers and thunderstorms this evening and tonight, mainly over Lake St. Clair and Lake Erie, boating conditions will be favorable over the next several days. Southwest winds of 10 to 15 knots flip to northwest in the wake of a cold frontal passage Friday morning, followed by expansion of high pressure into the Great Lakes region for the weekend, producing light winds and dry weather through early next week. && .PREV DISCUSSION... Issued at 123 PM EDT Thu Aug 12 2021 AVIATION... Dry conditions are expected to hold through daytime today under VFR diurnal cu and high cirrus. Southwest flow allows moisture to increase again late this evening in advance of an approaching cold front. This front will provide the 'best' chance for any precip during the current TAF period, however uncertainty in storms firing over SE MI tonight remains high as the greatest instability will stay south of the border. Despite this, confidence in this chance is still high enough to at least add Prob30 groups from 05-10Z. Limited these groups from PTK-south as better moisture/instability looks to stay south of I-69. Winds shift to northwest post-frontal passage Friday morning. For DTW...Dry conditions expected to hold through daytime today. Some thunderstorms are possible along a cold front that will swing through the region late tonight. Uncertainty in storms developing is high as better instability stays to the south, however chance is decent enough to add mention in TAF. DTW THRESHOLD PROBABILITIES... * Low for ceilings at or below 5000 ft today. * Low for thunderstorms this evening and tonight. && .DTX WATCHES/WARNINGS/ADVISORIES... MI...NONE. Lake Huron...NONE. Lake St Clair...NONE. Michigan waters of Lake Erie...NONE. && DISCUSSION...SF MARINE.......SF AVIATION.....KDK You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit.
Hazardous weather outlook, Aug 12, 12:40 PM EDT, 5 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Detroit/Pontiac MI 1240 PM EDT Thu Aug 12 2021 MIZ047>049-053>055-060>063-068>070-075-076-082-083-130900- Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer- St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe- 1240 PM EDT Thu Aug 12 2021 This hazardous weather outlook is for southeast Michigan. .DAY ONE...Today and Tonight A chance of thunderstorms will return this evening, with better chance after midnight as cold front drops south into the region. There is a marginal risk of severe storms, mainly after midnight and toward the southern Michigan border, with damaging winds to 60 mph being the main hazard. Large hail and urban/low lying flooding are the lessor/secondary hazards. With storm motion being west to east at 40 mph, multiple storms will need to move over a given location to produce flooding. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. LCZ460-LEZ444-LHZ421-422-441>443-462>464-130900- Lake St Clair- Michigan Waters of Lake Erie from Detroit River to North Cape MI- Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI- Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI- Port Sanilac to Port Huron MI- Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore- Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore- Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore- 1240 PM EDT Thu Aug 12 2021 This hazardous weather outlook is for portions of Lake Erie, Lake Huron and Lake St Clair. .DAY ONE...Today and Tonight Numerous showers and thunderstorms will persist this morning, exiting between 6-8 AM. A lull in activity is expected through the afternoon and early evening, although a slight chance for showers and storms will exist along and south of M59. Slightly better chances for scattered to numerous storms will then enter this evening into the early morning hours on Friday. There will be a marginal risk for severe weather for the for any thunderstorms observed this afternoon onwards. Wind gusts to 50 knots, hail to one inch, and an isolated tornado are the main hazards. Storm motion will be west to east at 35 knots. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Scattered thunderstorms are possible Thursday evening and Thursday night. Primary threat will be damaging winds. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. LHZ361>363-130900- Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt beyond 5 NM off shore- Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM off shore- Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore- 1240 PM EDT Thu Aug 12 2021 This hazardous weather outlook is for portions of Lake Huron. .DAY ONE...Today and Tonight A chance of thunderstorms will return this evening, with better chance after midnight as cold front drops south into the region. There is a marginal risk of severe storms over Lake St. Clair and Lake Erie, mainly after midnight. Wind gusts to 50 knots will be the main hazard as storms track west to east around 35 knots. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit. SF
In the hours before
Local storm report, Aug 12, 12:18 PM EDT, 5 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1218 PM EDT THU AUG 12 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM TSTM WND DMG 5 SSE ANN ARBOR 42.20N 83.70W
08/12/2021 WASHTENAW MI EMERGENCY MNGR
LARGE TREE DOWN NEAR TEXTILE RD AND MICHIGAN AVE.
0830 AM HEAVY RAIN 4 NNW RICHMOND 42.86N 82.78W
08/12/2021 M1.52 INCH MACOMB MI CO-OP OBSERVER
24 HOUR RAINFALL.
0900 AM HEAVY RAIN DEARBORN 42.31N 83.21W
08/12/2021 M3.22 INCH WAYNE MI CO-OP OBSERVER
24 HOUR RAINFALL.
&&
SSLocal storm report, Aug 12, 1:09 PM EDT, 4 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
109 PM EDT THU AUG 12 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 AM TSTM WND DMG 3 SSW CANTON 42.27N 83.50W
08/12/2021 WAYNE MI TRAINED SPOTTER
8 INCH DIAMTER TREE LIMB DOWN.
1200 PM HEAVY RAIN 2 S FENTON 42.77N 83.71W
08/12/2021 M3.50 INCH LIVINGSTON MI PUBLIC
24 HOUR RAINFALL.
&&
SSLocal storm report, Aug 12, 5:06 PM EDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
506 PM EDT THU AUG 12 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM HEAVY RAIN 4 NW PINCKNEY 42.50N 84.00W
08/12/2021 M5.77 INCH LIVINGSTON MI TRAINED SPOTTER
24 HOUR RAINFALL TOTAL.
&&
MVThe office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 10:42 PM EDT | Special Weather Statement | DTX | Genesee, Lapeer, Livingston, Oakland, Shiawassee | 63 min |
| Aug 11, 11:00 PM EDT | Special Weather Statement | DTX | Lenawee, Washtenaw | 60 min |
| Aug 11, 11:34 PM EDT | Special Weather Statement | DTX | Macomb, Monroe, Saint Clair, Wayne | 56 min |
| Aug 12, 12:47 AM EDT | Special Weather Statement | DTX | Tuscola | 43 min |
| Aug 12, 1:14 AM EDT | Special Weather Statement | DTX | Genesee, Shiawassee | 46 min |
| Aug 12, 2:04 AM EDT | Areal Flood Advisory | DTX | Livingston | 2 hr |
| Aug 12, 2:36 AM EDT | Special Weather Statement | DTX | Wayne | 54 min |
| Aug 12, 3:08 AM EDT | Areal Flood Advisory | DTX | Wayne | 4 hr |
| Aug 12, 4:33 AM EDT | Flash Flood Warning | DTX | Livingston | 2 hr |
| Aug 12, 5:18 AM EDT | Areal Flood Advisory | DTX | Macomb, Oakland | 3 hr |
| Aug 12, 5:41 AM EDT | Flash Flood Warning | DTX | Macomb, Oakland, Wayne | 3 hr |
| Aug 12, 6:31 AM EDT | Severe Thunderstorm Warning | DTX | Lenawee, Livingston, Monroe, Washtenaw | 59 min |
| Aug 12, 6:43 AM EDT | Areal Flood Warning | DTX | Livingston | 2 hr |
| Aug 12, 7:09 AM EDT | Severe Thunderstorm Warning | DTX | Macomb, Monroe, Oakland, Wayne | 45 min |
| Aug 12, 7:18 AM EDT | Special Weather Statement | DTX | Monroe | 42 min |
| Aug 12, 7:27 AM EDT | Special Marine Warning | DTX | 34 min | |
| Aug 12, 7:35 AM EDT | River Flood Warning | DTX | Livingston | 18 days |
| Aug 12, 8:42 AM EDT | Areal Flood Advisory | DTX | Macomb, Oakland, Wayne | 3 hr |
| Aug 12, 11:53 AM EDT | River Flood Warning | DTX | Macomb | 7 hr |
Nearby
River Flood Warnings in Michigan, 2021Every river flood warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.